Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Recurrent Sets

R. S. Bucy
The Annals of Mathematical Statistics
Vol. 36, No. 2 (Apr., 1965), pp. 535-545
Stable URL: http://www.jstor.org/stable/2238159
Page Count: 11
  • Read Online (Free)
  • Download ($19.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Recurrent Sets
Preview not available

Abstract

As is well known ([7], [12], [13] and [14]) Markov processes may be studied via an appropriate potential theory, which for symmetric random walks is discrete Newtonian potential theory (see [8], [19]). Here we will be concerned with the problem of deciding when a set of lattice points in s ≥ 3 dimensions is recurrent, that is, when it is visited infinitely often a.s. by the symmetric random walk. In [14] a necessary and sufficient condition was given to decide this problem. Intuitively this test determines whether or not ∞ is a regular point of a lattice set (see [11]). However the test tells one very little about the recurrence properties of an arbitrarily given lattice set. Here we desire more precise information about lattice sets. Namely can one impose regularity conditions on lattice sets such that there exists a weighting μ(a), such that the divergence of ∑aε A μ(a) is necessary and sufficient for the recurrence of the lattice set A? As a step in this direction we give a necessary and sufficient condition for recurrence of a set for a general Markov chain in terms of the existence of a non-negative solution to a Wiener-Hopf type equation on the set in question. As a byproduct of this equation for finite lattice sets, we obtain interesting bounds for the probabilistic capacity of finite sets as well as explicit expressions for the probability of leaving a finite set forever. As an application of our criterion for recurrence in s = 3 dimensions, regularity conditions are given on lattice sets so that μ(a) = |a|-1, where |a| is the Euclidean distance from the lattice point a to the origin, is the appropriate weighting so that $\sum_{a\varepsilon A} \mu(a) = \infty \iff A$ is recurrent. Further it is shown that the regularity conditions cannot be removed, as we exhibit a set for which the above series is divergent but the set is not recurrent. Further the above regularity conditions are invariant under arbitrary possibly different rotations of each lattice point about the origin and hence recurrent lattice sets satisfying these regularity conditions remain recurrent under arbitrary rotation. Finally a necessary condition and a sufficient condition are given for subsets of the axis in 3 dimensions.

Page Thumbnails

  • Thumbnail: Page 
535
    535
  • Thumbnail: Page 
536
    536
  • Thumbnail: Page 
537
    537
  • Thumbnail: Page 
538
    538
  • Thumbnail: Page 
539
    539
  • Thumbnail: Page 
540
    540
  • Thumbnail: Page 
541
    541
  • Thumbnail: Page 
542
    542
  • Thumbnail: Page 
543
    543
  • Thumbnail: Page 
544
    544
  • Thumbnail: Page 
545
    545